CHI-SUNG ZEE-CHENG, M.D.; CATHERINE E. MUELLER, Pharm.D.; HARRY R. GIBBS, M.D.
To the editor: The exact cause of sudden death from toluene vapor inhalation remains unknown. Most evidence suggests a cardiac cause. One postulated mechanism is the development of fatal ventricular tachyarrhythmia due to sensitization of the heart to epinephrine by toluene (1). We report the case of a previously healthy patient who was recently hospitalized with muscle weakness, gastrointestinal complaints, and rhabdomyolysis from toluene inhalation (2).
During the initial phase of his hospital stay, the patient had frequent periods of profound sinus bradycardia with P-P interval of up to 4.5 seconds during waking hours as shown on the bedside monitor.
Learn more about subscription options.
Register Now for a free account.
ZEE-CHENG C, MUELLER CE, GIBBS HR. Toluene Sniffing and Severe Sinus Bradycardia. Ann Intern Med. 1985;103:482. doi: 10.7326/0003-4819-103-3-482_2
Download citation file:
Published: Ann Intern Med. 1985;103(3):482.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only